Iowa, 2018

Hail in Iowa, August 27, 2018

August 27, 2018 · NWS FSD · 6 events in 3 counties and zones

A strong mid-level wave and frontal boundary pushed across the area during the afternoon hours. Storms erupted as temperatures cooled aloft by early afternoon, tapping instability of 2000-2500 J/kg MLCAPE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A strong mid-level wave and frontal boundary pushed across the area during the afternoon hours. Storms erupted as temperatures cooled aloft by early afternoon, tapping instability of 2000-2500 J/kg MLCAPE. Deep-layer shear over 50 knots was primarily unidirectional, but storms maintained largely isolated nature along the boundary, producing periodic large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 27, 2:29 PM CST, 1 minute earlier.

Area forecast discussion, Aug 27, 2:29 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Sioux Falls SD
329 PM CDT Mon Aug 27 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 318 PM CDT Mon Aug 27 2018

Active weather continues this afternoon and evening as scattered
thunderstorms move in. In the near term, a cold front stretching
from Sioux City-Sioux Falls-Marshall will continue to bring
scattered showers and storms, while the main upper trough/vort max
at western Dakotas slides east-northeast. Ahead of this trough, a
mid-level shortwave continues sliding northeast across the area this
afternoon. This is the one providing forcing/dynamic for convection
across parts of the area. However, with an extent area of mostly
cloudy skies, moderate mid-level lapse rates, and convective
temperatures cooler than criteria, the severe weather threat seems
more likely across northwest Iowa and far eastern counties in
southwest Minnesota. These areas pose the greatest risk for
strong to severe thunderstorms through this evening with an area
of 1500-2000 J/kg MUCAPE, and surface dewpoints in the upper 60s
and lower 70s. Quasi-unidirectional 0-6 km shear about 40 to 45
knots suggests a few rotating storms, with multi-cells clusters as
the primary mode. Large hail up to golf ball size and damaging
winds to 75 mph are the main risks. Isolated hail up to 2.5 inch
will be possible through late this afternoon. Severe weather
risks will slowly diminish from 6pm to 8pm CDT, from west to east.

The aforementioned main upper trough/vort max will drag secondary
surface front tonight. Some elevated showers and isolated storms
are possible Tuesday morning into early afternoon from northwest
to southeast. As the frontal boundary slowly moves southeast,
tight pressure gradient will produce breezy conditions late
tonight into Tuesday. Have bumped winds by using CONSMOS to have
15 to 25 mph, gusts up to 30 mph through Tuesday afternoon. Low
clouds/stratus spreading southward and northerly surface winds
behind the front will keep the area cooler than average with
daytime temperatures from the upper 60s to lower 70s north of I-90
to mid 70s south.

.LONG TERM...(Tuesday night through Monday)
Issued at 318 PM CDT Mon Aug 27 2018

Relatively dry conditions and slightly cooler than normal
temperatures are expected Tuesday night into Wednesday as a surface
high pressure builds in.

By Wednesday night into Thursday night, upper flow pattern becomes
quasi-zonal, while at the surface return flow brings warmer and more
humid conditions across the region. With diurnal heating and
moderate theta-e, some spotty storms cannot be ruled out.

Unsettled conditions return Friday into Friday night as an upper
trough slides eastward, lifting the associated warm front across the
region. Will need to monitor this period for possible scattered
strong to severe storms mainly along and east of I-29.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1230 PM CDT Mon Aug 27 2018

Scattered thunderstorms have started to move across the forecast
area along of the surface cold front extending from southwest
Minnesota to northeast Nebraska. MVFR to occasional low-end IFR
conditions are expected this afternoon at all terminals as
thunderstorms move through. Gusty winds up to 25 knots are
expected across KSUX through sunset. Behind the main front/upper
disturbance, low clouds/stratus will spread south across the
region Tuesday by around daybreak. Northerly winds from 20 to 25
knots are possible, along with some showers activity through early
afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...05
Hazardous weather outlook, Aug 27, 5:01 AM CST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
601 AM CDT Mon Aug 27 2018

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ040-055-
056-061-062-066-067-281115-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN-
Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings-
Lake-Moody-McCook-Minnehaha-Turner-Lincoln SD-
601 AM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will develop this afternoon, mainly moving quickly
east of the area by the early evening. Initial storms are
expected to develop west of Interstate 29 around noon with a
threat for large hail up to walnut size and winds to 65 mph.
Storms are expected to strengthen and become organized into a
linear structure pushing into southwest Minnesota and far northern
Iowa by mid afternoon. These storms will present a risk of very
strong winds over 70 mph, hail up to 2 inches in diameter and even
an isolated tornado. Areas of heavy rainfall and flash flooding are
also possible, especially across southwest Minnesota and extreme
northern Iowa.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will become a greater risk again by Thursday night
through Friday night. A severe storm will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between noon and 6 pm CDT.

IAZ020>022-031-032-NEZ013-014-SDZ038-039-050-052>054-057>060-
063>065-068>071-281115-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Beadle-
Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-Clay SD-
Union-
601 AM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop across areas near
and west of the James River during the morning, with storms moving
into the lower Missouri River valley and southern portions of
northwest Iowa this afternoon and early evening. An isolated
severe storm is possible mainly east of the James River and
extending into northeast Nebraska and northwest Iowa. Hail up to
half dollar size and winds to 65 mph are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will become a greater risk again by Thursday night
through Friday night. A severe storm will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between noon and 9 pm CDT.

In the hours before

Local storm report, Aug 27, 1:35 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             MARTINSBURG             42.51N 96.83W
08/27/2018  E1.75 INCH       DIXON              NE   TRAINED SPOTTER

&&
Local storm report, Aug 27, 1:41 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
241 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             1 W PONCA               42.56N 96.73W
08/27/2018  E1.75 INCH       DIXON              NE   TRAINED SPOTTER

&&

The radar

The Sioux Falls radar (KFSD), 118 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Clay

When
August 27, 2:30 PM CST to 2:32 PM CST
Where
Clay County, 2.87 mi WNW of Everly
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.190, -95.380

Hail, Sioux

When
August 27, 2:33 PM CST to 2:34 PM CST
Where
Sioux County, 1.47 mi SSW of Alton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.960, -96.010

Hail, Sioux

When
August 27, 2:39 PM CST to 2:40 PM CST
Where
Sioux County, 1.67 mi ENE of Alton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.990, -95.970

Hail, Sioux

When
August 27, 2:39 PM CST to 2:44 PM CST
Where
Sioux County, 1.22 mi NW of Granville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.990, -95.950

Hail lasted for five minutes.

Hail, Sioux

When
August 27, 2:48 PM CST to 2:50 PM CST
Where
Sioux County, 1.52 mi E of Granville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.980, -95.900

Hail, O'Brien

When
August 27, 2:51 PM CST to 2:53 PM CST
Where
O'Brien County, 2.07 mi S of Archer
Measured
1.25 in hail
Reported by
Public
Coordinates
43.090, -95.770

Reported through social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780626, 780627, 780628, 780629, 780630, 780631.